Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Des Moines, IA

August 19, 2009Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2009, 5:48 PM CDT for Adams County, Taylor County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2009, 5:48 PM CDT (22:48 UTC)
Expired
Aug 19, 2009, 6:30 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:28 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 3:28 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT WED AUG 19 2009

.SHORT TERM.../TONIGHT/
FORECAST CHALLENGES INCLUDE THE POTENTIAL FOR SEVERE WEATHER AND
HEAVY RAIN.

COMPLEX WEATHER SETUP IN THE SHORT TERM. SURFACE COLD FRONT
EXTENDED FROM THE EASTERN DAKOTAS SOUTH...THEN SOUTHWEST INTO
SOUTHWESTERN KS. STRONG...DEEPENING UPPER LEVEL SYSTEM TO OUR WEST
HAS BEGUN AFFECTING OUR WEATHER TODAY AS EVIDENCED BY THE ONGOING
SHRA AND TSRA. LEAD SHORT WAVE HELPED TO IGNITE SOME SHRA/TSRA
EARLIER TODAY. THE MORE VIGOROUS SHORT WAVE WAS STILL TO OUR SW IN
EASTERN KS. MODELS INDICATE THAT THE UPPER LEVEL SYSTEM WILL
CONTINUE DEEPENING TONIGHT...WITH BOTH THE GFS AND NAM 500 MB
STANDARD DEVIATION PLOTS SHOWING OVER 4 SIGMA WITH THIS SYSTEM.

EXISTING CONVECTION MOVING ACROSS THE CWA ATTM HAS NOT YET
PRODUCED SEVERE CRITERIA WEATHER. STILL...RADAR INDICATES THAT
THESE CELLS ARE RELATIVELY LOW TOPPED...WITH SOME STRUCTURES
INDICATIVE OF MINI SUPERCELLS. ONCE THIS CONVECTION LEAVES OUR
CWA...THE NEXT APPRECIABLE CHANCE OF PCPN WILL COME LATER TONIGHT
AS THE SURFACE COLD FRONT MOVES THROUGH OUR CWA. THUS...LOWERED
POPS UNTIL THEN. PRESENT TRENDS AND MODEL GUIDANCE INDICATE THAT
THE HEAVIEST PCPN SHOULD FALL JUST EAST AND SOUTH OF OUR
CWA...POSSIBLY CLIPPING THE EXTREME SE. WE MAY SEE SOME LOCALIZED
MINOR FLOODING...THOUGH...MAINLY IN URBAN AREAS AND ON SMALLER
STREAMS. BUT AGAIN THIS THREAT IS CONFINED TO THE EXTREME EASTERN
AND SOUTHERN CWA.

.LONG TERM.../THURSDAY THROUGH TUESDAY/
MAIN FORECAST CHALLENGES ARE PCPN CHANCES EARLY...THEN LATE IN
THE TIME PERIOD.

STRONG UPPER LEVEL SYSTEM WHICH IS AFFECTING OUR WEATHER IN THE
SHORT TERM TIME PERIOD...WILL CONTINUE AFFECTING OUR WEATHER ON
THURSDAY AND FRIDAY. ON THURSDAY WE WILL BE UNDER THE INFLUENCE OF
STRONG CYCLONIC FLOW ALOFT WITH EMBEDDED SHORT WAVES...DUE TO THE
PROXIMITY OF THE DEEP UPPER LEVEL LOW TO OUR NORTH. LIGHT RAINFALL
AND ISOLATED THUNDERSTORMS ARE EXPECTED...WITH THE POPS INCREASING
TOWARD THE NORTH. CHANCES OF PCPN WILL CONTINUE THROUGH FRIDAY
ESPECIALLY ACROSS THE NORTH AS THE UPPER LEVEL SYSTEM CONTINUES TO
INFLUENCE OUR WEATHER.

GUIDANCE BRINGS RIDGING AT THE SURFACE AND ALOFT IN THE WAKE OF
THE DEPARTING STORM SYSTEM FRIDAY INTO THIS WEEKEND. SURFACE HIGH
PRESSURE COMBINED WITH STRONG UPPER LEVEL NORTHERLY FLOW WILL
BRING A COOL DOWN IN TEMPERATURES FOR THIS WEEKEND. WENT CLOSE TO
GFSMOS GUIDANCE TEMPS THIS WEEKEND...WHICH IS SHOWING LOWS ON
SATURDAY MORNING AS LOW AS THE UPPER 40S TO MIDDLE 50S.

NEXT SYSTEM IS EXPECTED TO INFLUENCE OUR WEATHER BEGINNING NEXT
MONDAY NIGHT...AS A PARADE OF SHORT WAVES TRIES TO BREAK DOWN THE
UPPER LEVEL RIDGE. ECMWF INDICATES THAT THE UPPER LEVEL FLOW WILL
REVERT TO NORTHWESTERLY IN THE WAKE OF THESE SHORT WAVES FROM THE
MIDDLE TO LATE PART OF NEXT WEEK.

&&

.AVIATION...19/18Z
A LINE OF CONVECTION WILL MOVE ACROSS THE TAF SITES THIS
AFTERNOON THEN EXPECT SUBSIDENCE TO RESULT IN A PERIOD OF CLEARING
WITH WITH SOME VFR CONDITIONS ANTICIPATED. LOCALIZED IFR CIGS ARE
POSSIBLE NEAR KMCW/KALO/KOTM THIS AFTERNOON. A COLD FRONT ARRIVING
LATE WILL BRING ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT. BREEZY
WESTERLY WINDS CAN BE EXPECTED THURSDAY MORNING.

&&

.HYDROLOGY...
RISK OF RIVER FLOODING HAS DECREASED FROM YESTERDAY...AS THE
HEAVIEST RAIN IS NOW EXPECTED TO FALL JUST SOUTH AND EAST OF THE
SERVICE AREA. RAINFALL THIS EVENING AND TONIGHT MAY LEAD TO SOME
LOCALIZED MINOR FLOODING IN URBAN AREAS AND ON CREEKS AND SMALL
STREAMS...MAINLY IN THE EXTREME EASTERN AND SOUTHERN PORTIONS OF
THE SERVICE AREA WHERE QPF IS THE HIGHEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ZOGG
AVIATION...DONAVON
LONG TERM/HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 19, 4:12 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT WED AUG 19 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
412 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. NEW
STORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND EASTERN
NEBRASKA LATE THIS AFTERNOON AND INTO THE EVENING. THE STORMS WILL
MOVE THEN MOVE EASTWARD ACROSS THE AREA. A FEW SEVERE STORMS WITH
QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THE REMAINDER OF THE AFTERNOON AND
EVENING.

DONAVON

In the hours before

Special weather statement, Aug 19, 4:51 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED AUG 19 2009

IAZ023-024-192215-
HUMBOLDT-POCAHONTAS-
451 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POCAHONTAS AND WESTERN
HUMBOLDT COUNTIES UNTIL 515 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POCAHONTAS...OR 25 MILES EAST OF STORM
LAKE...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  ROLFE BY 505 PM CDT.
  GILMORE CITY AND BRADGATE BY 510 PM CDT.

COGIL
Special weather statement, Aug 19, 5:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT WED AUG 19 2009

IAZ024-025-192300-
HUMBOLDT-WRIGHT-
533 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND WESTERN
WRIGHT COUNTIES UNTIL 600 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAKOTA CITY...OR 16 MILES NORTH OF FORT
DODGE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

COGIL

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.